Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

PCOS, continuous weight gain. Nausea, headaches, hair loss on taking metformin. How to control side effects?

Hi Dr. Lundi, my name is Catherine and my daughter Marissa, age 26, has had PCOS since age 14. She continues to gain weight and now weighs 210 pounds. She usually will naturally produce a period every 3-4 months, although this past November we had to force a period with medication . She also has boils on her upper inner thighs and also around her bum where she has to sit on them. They are all quite painful. We have been following a low glycemic diet and her weight has remained steady while on college break but the boils are still rotating through one after another. We are fearful for her health and future health. She has tried titrating metformin a few times but has had nausia, headaches and hair loss , and never sticked with it long enough to get to a steady full daily dose. She is willing to try metformin again but we are wondering if this is still the first line of defense for PCOS or is there newer medical research that we don t know about. She is an extremely stressed out young lady. One continued source of stress is related to her hair. It is now long and she would love to keep it that way. Are there any hair growth therapies we could try to counteract the assumed hair loss caused by the metformin?
Asked On : Thu, 24 Jan 2013
Answers:  1 Views:  98
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Radiologist 's  Response
Hi, welcome to HCM.
Metformin is drug of choice in PCOS. It is very effective because it has multiple action. If you are havinf side effects like hairfall then you need to consult your gynaecologist.
Irregular intake is not a solution for it. It will effect the treatment outcome. You should discuss all issues regarding treatment with your doctor as PCOS needs thorough management.

Hope I have answered your query.

Answered: Fri, 25 Jan 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor